Alert archive / Kansas / Snow Squall Warnings in 2020
Snow Squall Warning 2, NWS Goodland, KS
NWS Goodland, KS issued this snow squall warning at Feb 25, 2020, 9:12 AM CST for Cheyenne County, Sherman County, Kansas; Kit Carson County, Yuma County, Colorado. It was in force for 63 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 25, 2020, 9:12 AM CST (15:12 UTC)
- Expired
- Feb 25, 2020, 10:15 AM CST
- In force
- 63 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
Counties Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Sherman County, KS
The radar
The Goodland radar (KGLD), 52 km from the middle of the area, began a volume at 15:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 25, 9:13 AM CST | NON-TSTM WND GST 58 | 4 S Burlington, CO | ITR ASOS RECORDED GUST OF 50 KTS SOUTH OF BURLINGTON. |
| Feb 25, 9:13 AM CST | NON-TSTM WND GST 58 | 4 S Burlington, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 3.2 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1164 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -133 m²/s²
- 0-3 km storm-relative helicity
- -131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
715
WWUS53 KGLD 251514
SQWGLD
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Goodland KS
812 AM MST Tue Feb 25 2020
COC063-125-KSC023-181-251615-
/O.NEW.KGLD.SQ.W.0002.200225T1512Z-200225T1615Z/
Yuma CO-Kit Carson CO-Cheyenne KS-Sherman KS-
812 AM MST Tue Feb 25 2020
The National Weather Service in Goodland has issued a
* Snow Squall Warning for...
Southeastern Yuma County in northeastern Colorado...
Eastern Kit Carson County in east central Colorado...
Southwestern Cheyenne County in northwestern Kansas...
Western Sherman County in northwestern Kansas...
* Until 915 AM MST/1015 AM CST/.
* At 812 AM MST/912 AM CST/, a dangerous snow squall was located 10
miles south of Kanorado, moving south at 40 mph.
HAZARD...Poor visibility in snow and blowing snow. Wind gusts
greater than 40 mph.
SOURCE...Emergency management.
IMPACT...Dangerous life-threatening travel.
*
This includes the following highways...
Interstate 70 in Kansas between mile markers 0 and 21.
Interstate 70 in Colorado between mile markers 419 and 450.
Highway 385 between mile markers 177 and 229.
Locations impacted include...
Goodland, Burlington, St. Francis, Stratton, Kanorado, Ruleton and
Bonny Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.
&&
LAT...LON 3987 10261 3990 10167 3916 10163 3914 10264
TIME...MOT...LOC 1512Z 354DEG 33KT 3918 10205
$$
PATTON1 follow-up statement
576
WWUS53 KGLD 251541
SQWGLD
Snow Squall Warning
National Weather Service Goodland KS
839 AM MST Tue Feb 25 2020
COC063-125-KSC023-181-251615-
/O.CON.KGLD.SQ.W.0002.000000T0000Z-200225T1615Z/
Yuma CO-Kit Carson CO-Cheyenne KS-Sherman KS-
839 AM MST Tue Feb 25 2020
...A SNOW SQUALL WARNING REMAINS IN EFFECT UNTIL 915 AM MST/1015 AM
CST/ FOR SOUTHEASTERN YUMA COUNTY IN NORTHEASTERN COLORADO...EASTERN
KIT CARSON COUNTY IN EAST CENTRAL COLORADO...SOUTHWESTERN CHEYENNE
AND WESTERN SHERMAN COUNTIES IN NORTHWESTERN KANSAS...
At 839 AM MST/939 AM CST/, a dangerous snow squall was located along
a line extending from 15 miles north of Weskan to 12 miles south of
Wray, moving south at 35 mph.
HAZARD...Poor visibility in snow and blowing snow. Wind gusts
greater than 40 mph.
SOURCE...Emergency management.
IMPACT...Dangerous life-threatening travel.
This includes the following highways...
Interstate 70 in Kansas between mile markers 0 and 21.
Interstate 70 in Colorado between mile markers 419 and 450.
Highway 385 between mile markers 177 and 229.
Locations impacted include...
Goodland, Burlington, St. Francis, Stratton, Kanorado, Ruleton and
Bonny Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.
&&
LAT...LON 3987 10261 3990 10167 3916 10163 3914 10264
TIME...MOT...LOC 1539Z 353DEG 29KT 3908 10195 3990 10225
$$
PATTONWhat forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this snow squall warning went out at Feb 25, 4:15 AM CST, 4 hours 57 minutes earlier.
Area forecast discussion, Feb 25, 4:15 AM CST, 4 hours 57 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
315 AM MST Tue Feb 25 2020
.SHORT TERM...(Today through Thursday night)
Issued at 300 AM MST Tue Feb 25 2020
Today-tonight...an upper level low pressure area was centered near
Trenton Nebraska early this morning with some light snow being
reported from Hill City to McCook and points east.
The upper low is expected to reach south central Kansas by 18z then
southeast Kansas by 00z. Widespread light snow will move into the
area during the day then quickly decrease this evening with a
clearing sky after midnight. Snowfall accumulations are currently
expected to range from around an inch south of the interstate to 1
to 3 inches north of the interstate. The snow will be hard to
measure with north winds gusting in the 35 to 55 mph range,
highest along and west of the Colorado/Kansas border. These winds
will contribute to reduced visibilities in blowing snow. The
lowest visibilities may be along and west of the CO/KS border per
GFSLamp guidance where its advertising 1/3 to 1 mile at times from
16z or 17z through about 20z or 21z. Cant rule out some near
blizzard conditions.
High temperatures will range from the mid 20s to around 30 in far
eastern Colorado to the upper 20s to low 30s east of the CO/KS
border.
For tonight winds slowly decrease and by sunrise Wednesday morning
be in the 5 to 10 mph range from the west and northwest. Looks like
a fairly favorable setup for very cold temperatures with light
winds, a clear sky and some snow cover. I've undercut guidance a bit
and gone with a range of single digits to around 10 above zero in
far eastern Colorado, 10 to 16 degrees east of the CO/KS border.
Wednesday-Wednesday night...plenty of sunshine during the day with
an increase in clouds during the night. Currently expecting high
temperatures to range from the mid 30s to around 40 east of the
CO/KS border with low 40s in far eastern Colorado. Low temperatures
in the mid teens to low 20s.
Thursday-Thursday night...the forecast area remains under fast
northwest flow aloft in between low pressure over the Great Lakes
and high pressure over the west coast. No precipitation currently
expected. High temperatures warm into the mid 40s to around 50. Low
temperatures drop into the low to mid 20s. We currently have some
breezy northwest winds advertised during the day along and west of
the CO/KS border.
.LONG TERM...(Friday through Monday)
Issued at 224 AM MST Tue Feb 25 2020
Friday through the day on Sunday will be dry and warmer with highs
reaching into the lower 60s over the weekend and lows in the 20s
and lower 30s. Monday will bring cooler temperatures with a chance
of light precipitation.
The upper ridge over the western U.S. moves over the Rockies on
Friday and flattens as it moves east of the Rockies and extends
across the central High Plains region on Saturday. A more chaotic
westerly flow aloft will be in place east of the Rockies on Sunday
as the next significant upper low drops south along the west coast
and deepens into a closed low over far southern California Sunday
night. Surface westerly flow remains somewhat weak Friday and
Saturday to assist in the warming and drying of the airmass. By
Sunday night into Monday, a surface low begins forming in the
vicinity of southeast Colorado into northeast New Mexico as the
upper low starts moving east over the desert southwest. As this
surface low starts moving east through the panhandle region and
along the southern KS border on Monday, there will be a chance of
light rain and snow spreading across the forecast area on Monday.
Low confidence in a specific precipitation phase and amounts
prevents mentioning anything other than a chance of light
precipitation.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 300 AM MST Tue Feb 25 2020
KGLD, vfr conditions expected through about 14Z with northwest
winds gusting 35 to 40kts from the northwest. From 15z-01z sub vfr
cigs and vis expected in widespread snow and blowing snow. North
winds will likely gust over 40kts with visibility generally around
one mile but could briefly drop closer to 1/2 mile. After 02z cigs
eventually become vfr and the strong north winds start to subside
a bit, mainly from late evening through the rest of the night.
KMCK, sub vfr conditions expected from taf issuance through about
22Z. Light snow at taf issuance will continue with an increasing
chance from mid morning through late afternoon. Visibilities
generally in the 1-3SM range but could be lower at times. North
winds expected to gust 35 to 40kts. After about 23z vfr
conditions return with north becoming northwest 10 to 15kts.
&&
.FIRE WEATHER...
Issued at 300 AM MST Tue Feb 25 2020
Friday, near critical fire weather conditions are possible along
and west of the Colorado Kansas border. In this area northwest
winds gusting in the 25 to 30 mph range will combine with relative
humidities in the low 20 percent range.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Winter Weather Advisory until 5 PM MST /6 PM CST/ this afternoon
for KSZ001>004-013>016-027>029-041-042.
CO...Winter Weather Advisory until 5 PM MST this afternoon for
COZ090>092.
NE...Winter Weather Advisory until 5 PM MST /6 PM CST/ this afternoon
for NEZ079>081.
&&
SHORT TERM...99
LONG TERM...LOCKHART
AVIATION...99
FIRE WEATHER...99Hazardous weather outlook, Feb 25, 3:40 AM CST, 5 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 240 AM MST Tue Feb 25 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261300- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 240 AM MST Tue Feb 25 2020 /340 AM CST Tue Feb 25 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... A Winter Weather Advisory is in effect for the entire Tri-State area through 5 PM MST (6 PM CST). Strong north winds will occur today. Wind gusts will range from 40 mph across the eastern portion of the area to 45 to 55 mph across the west, highest along and west of the Colorado Kansas border. A few gusts to 60 mph are possible. Widespread snow is expected to move into the area from the north from late morning through late this afternoon. Additional snowfall accumulations of an inch or so are expected south of the interstate with one to three inches along and north of the interstate. The combination of widespread snow and wind gusts of 40 to 55 mph will produce visibility reductions as low as one half mile at times. A few locations could be a bit lower. Motorists should be prepared for a combination of snowpacked roadways, very strong north winds producing significant visibility reductions in snow and blowing snow and plan some extra time to reach their destination. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... Near critical fire weather conditions are possible Friday along and west of the Colorado Kansas border. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. We would appreciate snowfall reports and significant reductions in visibility from blowing snow via telephone and social media.
In the hours before
Local storm report, Feb 25, 7:27 AM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
627 AM MST TUE FEB 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 AM SNOW MCCOOK 40.20N 100.62W
02/25/2020 E1.0 INCH RED WILLOW NE LAW ENFORCEMENT
DISPATCH REPORTING ROADS LIGHTLY COVERED AND
WIND BLOWN IN MANY SPOTS. VISIBILITY NO
BETTER THAN A MILE AT TIMES.
&&
JNLocal storm report, Feb 25, 7:51 AM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
651 AM MST TUE FEB 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 AM NON-TSTM WND GST 4 S BURLINGTON 39.24N 102.28W
02/25/2020 M51 MPH KIT CARSON CO ASOS
&&
JNLocal storm report, Feb 25, 8:39 AM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
739 AM MST TUE FEB 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 AM NON-TSTM WND GST 3 ENE IDALIA 39.72N 102.25W
02/25/2020 M51 MPH YUMA CO TRAINED SPOTTER
&&
JNLocal storm report, Feb 25, 8:59 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
759 AM MST TUE FEB 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 AM NON-TSTM WND GST 4 S BURLINGTON 39.24N 102.28W
02/25/2020 M56 MPH KIT CARSON CO ASOS
&&
JNLocal storm report, Feb 25, 9:10 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
810 AM MST TUE FEB 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 AM NON-TSTM WND GST FLAGLER 39.30N 103.07W
02/25/2020 M50 MPH KIT CARSON CO MESONET
&&
JNLocal storm report, Feb 25, 9:11 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
811 AM MST TUE FEB 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 AM SNOW MCCOOK 40.20N 100.62W
02/25/2020 E1.0 INCH RED WILLOW NE LAW ENFORCEMENT
DISPATCH REPORTING ROADS LIGHTLY COVERED AND
WIND BLOWN IN MANY SPOTS. VISIBILITY NO
BETTER THAN A MILE AT TIMES.
0605 AM SNOW NORTON 39.84N 99.89W
02/25/2020 E1.5 INCH NORTON KS LAW ENFORCEMENT
DISPATCH IS ESTIMATING AROUND 1 TO 2 INCHES
SO FAR. ROADS SLUSHY AND SNOW ONGOING.
0739 AM NON-TSTM WND GST 3 ENE IDALIA 39.72N 102.25W
02/25/2020 M51 MPH YUMA CO TRAINED SPOTTER
0802 AM NON-TSTM WND GST FLAGLER 39.30N 103.07W
02/25/2020 M50 MPH KIT CARSON CO MESONET
0731 AM NON-TSTM WND GST 4 S BURLINGTON 39.24N 102.28W
02/25/2020 M56 MPH KIT CARSON CO ASOS
0631 AM NON-TSTM WND GST 4 S BURLINGTON 39.24N 102.28W
02/25/2020 M51 MPH KIT CARSON CO ASOS
&&The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 25, 8:43 AM CST | Snow Squall Warning | GLD | Cheyenne, Sherman | 32 min |
| Feb 25, 10:10 AM CST | Snow Squall Warning | GLD | Greeley, Sherman, Wallace | 50 min |
| Feb 25, 10:06 AM CST | High Wind Warning | GLD | Cheyenne, Kit Carson | 3 hr |
Nearby
Snow Squall Warnings in Kansas, 2020Snow Squall Warnings in Colorado, 2020Every snow squall warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.